Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS Los Angeles, CA

July 4, 2011Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 4, 2011, 3:57 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 3:57 PM PDT (22:57 UTC)
Expired
Jul 4, 2011, 7:00 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 65 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WGUS56 KLOX 042257
FFWLOX
CAC037-050200-
/O.NEW.KLOX.FF.W.0006.110704T2257Z-110705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
357 PM PDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LOS ANGELES COUNTY MOUNTAINS IN SOUTHWEST             
  CALIFORNIA...

* UNTIL 700 PM PDT

* AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS      
  STORM CELL WAS MOVING SOUTH TO SOUTHWEST AT 25 MPH. DOPPLER RADAR  
  INDICATED HOURLY RAINFALL RATES OF AROUND TWO INCHES. 

LAT...LON 3466 11827 3445 11871 3478 11887 3480 11889
      3482 11889 3483 11888 3483 11826 3481 11823

$$

KAPLAN/BRUNO
2 follow-up statements
652 
WGUS76 KLOX 050014
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
514 PM PDT MON JUL 4 2011

CAC037-050200-
/O.CON.KLOX.FF.W.0006.000000T0000Z-110705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
514 PM PDT MON JUL 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
NORTHWESTERN LOS ANGELES COUNTY...

AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM MOVING SOUTHWEST AT 25 MPH JUST WEST OF 
HIGHWAY 14 IN THE VICINITY OF ROSAMOND. THIS STORM CELL WILL BE 
CAPABLE OF PRODUCING PERIODS OF VERY HEAVY RAIN OVER THE NEXT HOUR. 
LATEST DOPPLER RADAR INDICATED HOURLY RAINFALL RATES BETWEEN ONE AND 
A HALF INCH TO TWO INCHES. THUNDERSTORMS WILL LIKELY CONTINUE ACROSS 
THE AREA THROUGH THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GORMAN

LAT...LON 3466 11827 3445 11871 3478 11887 3480 11889
      3482 11889 3483 11888 3483 11826 3481 11823

$$

KAPLAN
253 
WGUS76 KLOX 050202
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
702 PM PDT MON JUL 4 2011

CAC037-050208-
/O.EXP.KLOX.FF.W.0006.000000T0000Z-110705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
702 PM PDT MON JUL 4 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR NORTHWESTERN
LOS ANGELES COUNTY...

THUNDERSTORM ACTIVITY HAS DIMINISHED IN THE WARNED AREA. 
HOWEVER...THUNDERSTORMS COULD DEVELOP LATER THIS EVENING. THERE 
COULD BE SOME RESIDUAL LOCAL FLOODING ACROSS A FEW ROADS AND STREAMS 
OVER THE NEXT HOUR.

LAT...LON 3466 11827 3445 11871 3478 11887 3480 11889
      3482 11889 3483 11888 3483 11826 3481 11823

$$

KAPLAN/BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:55 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 4, 2:55 PM PDT, 1 hour 2 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
255 PM PDT MON JUL 4 2011

.SYNOPSIS...

HIGH PRESSURE WILL PERSIST INTO MIDWEEK AND WILL DRAW MOISTURE INTO
THE REGION FOR POSSIBLE SHOWERS AND THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND DESERTS...AND ABOVE NORMAL TEMPERATURES. A SLIGHT
COOLING TREND BY MIDWEEK AS THE HIGH WEAKENS. ONSHORE FLOW IS
EXPECTED TO DEVELOP AND THE MARINE LAYER WILL BEGIN TO LOWER THE
TEMPERATURES TO AT OR BELOW SEASONAL NORMALS OVER THE WEEKEND.

&&

.SHORT TERM (TODAY-THU)...HAVE ISSUED A FLASH FLOOD WATCH FOR
VENTURA AND LOS ANGELES MOUNTAINS AS WELL AS THE DESERT THROUGH
MIDNIGHT TONIGHT. A THUNDERSTORM IN THE VICINITY OF THE YUAIPA RIDGE
GAUGE EAST OF THE AREA HAD INDICATED OVER THREE QUARTERS OF AN INCH
IN 20 MINUTES EARLY THIS AFTERNOON. THUNDERSTORMS WILL MOVE SLOWLY
SOUTHWEST THIS EVENING THEN MOVE NORTH LATE TONIGHT AND TUESDAY.
CONTINENTAL TOPICAL AIR MASS WITH PWATS AROUND 1.8 INCH WILL
CONTINUE OVER THE AREA AS WELL AS SURGE NORTH THROUGH THE PERIOD.
HAVE INCLUDED LOW POPS AS WELL AS THUNDERSTORMS OVER THE EAST HALF
OF THE CWA WEDNESDAY AFTERNOON AND EVENING AS WELL AS THURSDAY
AFTERNOON AND EVENING. GUIDANCE CONTINUES TO INDICATE A WEAK UPPER
CIRCULATION PROPAGATING NORTHWEST ACROSS MEXICO AND THE UPPER DESERT
THURSDAY AFTERNOON.

.LONG TERM (FRI-MON)...WILL CONTINUE DRY FRI AND THROUGH THE
REMAINDER OF THE PERIOD. MARITIME TROPICAL AIR MASS BEGINS TO PUSH
EAST AND EXPECT THE THREAT OF THUNDERSTORMS AND SHOWERS WILL
DIMINISH. ONSHORE PUSH WILL INCREASE THROUGH THE PERIOD AND THE
MARINE LAYER WILL LIKELY RETURN. COASTAL TEMPERATURES WILL LIKELY
COOL TO SEVERAL DEGREES BELOW NORMAL FRIDAY THOUGH INLAND
TEMPERATURES WILL REMAIN SEVERAL DEGREES ABOVE NORMAL AND LITTLE
CHANGE IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...04/1800Z.
LOW CONFIDENCE IN THE TAF FORECASTS ON THE COAST SOUTH OF POINT
CONCEPTION DUE TO UNCERTAINTY REGARDING THE PRESENCE OF MARINE
CLOUDS OVERNIGHT. ELSEWHERE...THERE IS DECENT CONFIDENCE IN THE TAF
FORECASTS. LA COUNTY HAS THE LEAST CHANCE OF SEEING MARINE CLOUDS
OVERNIGHT DUE TO THE TROPICAL INFLUENCE ASSOCIATED WITH AN UPPER LOW
PASSING JUST SOUTH OF THE AREA.

KLAX...LOW CONFIDENCE IN THE 18Z TAF. THERE IS A 40 PERCENT CHANCE
OF LOW CLOUDS AND FOG WITH IFR CONDITIONS DURING THE NIGHT.

KBUR...GOOD CONFIDENCE IN THE 18Z TAF WITH VFR CONDITIONS EXPECTED
INTO TUESDAY.

&&

.FIRE WEATHER...
SIGNIFICANT SURGE OF MONSOONAL MOISTURE TO OUR SOUTH AND EAST THIS
MORNING AS EVIDENT BY THE 1.86 INCH PRECIPITABLE WATER VALUE ON 12Z
MIRIMAR SOUNDING. AS EASTERLY WAVE PROPOGATES WESTWARD TODAY THIS
SURGE OF MOISTURE IS FORECASTED TO SURGE NORTHWESTWARD INTO OUR
FORECAST AREA THIS AFTERNOON AND TONIGHT. WHILE BEST CHANCE OF
STORMS TODAY AND TONIGHT WILL OCCUR ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR
COASTAL AND VALLEY AREAS SOUTH OF POINT CONCEPTION. AS THE SURGE OF
MOISTURE MOVES NORTHWESTARD...THE SMALL CHANCE OF THUNDERSTORMS WILL
SPREAD INTO INTERIOR PORTIONS OF SLO COUNTY AND CUYAMA VALLEY ON
TUESDAY. OVERALL TREND OF INCREASING MOISTURE WILL BRING BETTER
CHANCE OF WETTING RAINS WITH STORMS...WITH EVEN THE POSSIBILITY OF
ISOLATED FLASH FLOODING IN THE MOUNTAINS. HOWEVER...COULD INITIALLY
SEE SOME ISOLATED DRY LIGHTNING STRIKES ON LEADING EDGE OF MONSOON
FRONT AS IT PUSHES UP FROM THE SOUTHEAST. IN FACT...12Z NAM MODEL
SOUNDING FOR THE ANTELOPE VALLEY STILL SHOWS INVERTED-V MOISTURE
PROFILE FOR THIS AFTERNOON...WITH INCREASING MOISTURE BY LATE
AFTERNOON AND TONIGHT. AS A RESULT...BEST THREAT FOR DRY LIGHTNING
STRIKES AND GUSTY DOWNBURST WINDS THIS AFTERNOON WILL OCCUR ACROSS
THE ANTELOPE VALLEY. SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS AND DESERTS...AS THE
MOIST SOUTHEAST FLOW ALOFT CONTINUES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...30
AVIATION...SWEET
SYNOPSIS...SETO
FIRE...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 4, 3:03 PM PDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
303 PM PDT MON JUL 4 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-051300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
303 PM PDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A FLASH FLOOD WATCH IN THE VENTURA AND LOS ANGELES COUNTY
MOUNTAINS AS WELL AS THE ANTELOPE VALLEY THROUGH MIDNIGHT. THERE IS
A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE
MOUNTAINS AND THE ANTELOPE VALLEY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE COASTS AND
VALLEYS OF LOS ANGELES AND VENTURA COUNTIES. TRIPLE DIGIT HEAT WILL
PRODUCE HEAT RELATED HAZARDS THIS AFTERNOON IN THE MOUNTAINS AND
DESERTS.

* FLASH FLOOD WATCH..........SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL OCCUR OVER THE SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...LOS ANGELES COUNTY MOUNTAINS EACH
AFTERNOON AND EVENING TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:14 PM PDTFlash Flood WatchLOX10 hr
Jul 4, 3:22 PM PDTFlash Flood WarningLOXVentura3 hr
Jul 4, 3:55 PM PDTSevere Thunderstorm WarningLOXLos Angeles, Ventura65 min
Jul 4, 4:25 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 4, 4:41 PM PDTSevere Thunderstorm WarningLOXLos Angeles64 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.